Alert archive / New York / Special Weather Statements in 2013
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 8, 2013, 11:39 PM EDT for Niagara County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 11:39 PM EDT (03:39 UTC)
- Expired
- Aug 9, 2013, 12:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
583 WWUS81 KBUF 090339 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1139 PM EDT THU AUG 8 2013 NYZ001-002-010-011-090430- ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY- 1139 PM EDT THU AUG 8 2013 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE FROM THE BUFFALO NORTHTOWNS THROUGH PENDLETON...MOVING EAST AT AROUND 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE AN INCH AND A HALF OF RAIN IN LESS THAN AN HOUR...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4336 7848 4306 7816 4286 7886 4310 7900 $$ TMA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:48 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 8, 10:48 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1048 PM EDT THU AUG 8 2013 .SYNOPSIS... A WEAK FRONTAL BOUNDARY ACROSS THE AREA WILL PROVIDE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING THROUGH EARLY FRIDAY. THE FRONT WILL MOVE EAST OF THE AREA BY FRIDAY AFTERNOON AND BRING AN END TO THE RISK OF RAIN FOR A WHILE. A MORE PRONOUNCED COLD FRONT WILL CROSS THE AREA FRIDAY NIGHT...BUT WILL COME THROUGH DRY WITH A COOLER AND DRIER AIRMASS FOR THE WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES. && .NEAR TERM /THROUGH FRIDAY/... REGIONAL RADARS SHOWING CONVECTIVE COVERAGE FOR THE MOST PART CONTINUING TO FADE...WITH THE EXCEPTION OF THE HEAVY ACTIVITY ALONG THE SOUTHERN FINGER LAKES AND THE NEWLY DEVELOPED ACROSS ACROSS THE NIAGARA FRONTIER...ALONG THE WEAK SURFACE TROUGH. HUMID AIRMASS WILL BE IN PLACE OVERNIGHT WITH SURFACE DEWPOINTS HOLDING IN THE UPPER 60S TO LOWER 70S. WITH THIS AIR MASS IN PLACE COMBINED WITH THE SURFACE TROUGH SLOWLY WORKING EASTWARD ACROSS THE REGION...EXPECT CONVECTIVE COVERAGE TO INCREASE THROUGH THE OVERNIGHT HOURS. SEVERE THREAT LOOKS LIMITED...BUT MAY HAVE TO WATCH FOR SOME HEAVY RAIN PRODUCING CELLS AS PRECIPITABLE WATER VALUES INCREASE TO NEAR 2 INCHES OVERNIGHT. THE BULK OF PRECIPITATION WILL MOVE EAST THROUGH FRIDAY MORNING... WITH A CLEARING TREND TO FOLLOW THROUGH THE AFTERNOON. HIGHS ON FRIDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE HILLS OF THE SOUTHERN TIER AND TUG HILL REGION...AND THE MID TO UPPER 70S ELSEWHERE AIDED BY AFTERNOON SUNSHINE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A TRIO OF ENERGETIC SHORTWAVES WILL DROP INTO AND THROUGH AN ALREADY ESTABLISHED HEMISPHERIC LONGWAVE TROUGH OVER EASTERN NORTH AMERICA DURING THIS PERIOD...AND THIS WILL GUARANTEE THAT THE TROUGH WILL REMAIN IN PLACE WHILE TEMPERATURES WILL AVERAGE BELOW NORMAL. WHILE IT WILL BE SEASONABLY COOL...H85 TEMPS ARE NOT FORECAST TO DROP BELOW 8C...SO ANOMALOUSLY CHILLY WEATHER IS NOT EXPECTED. MEANWHILE AT THE SFC...EXPANSIVE HIGH PRESSURE WILL BUILD SOUTHEAST FROM THE CANADIAN PRAIRIES ACROSS THE GREAT LAKES REGION TO THE OHIO VALLEY. THIS WILL ENSURE MAINLY DRY WEATHER FOR THE PERIOD ALONG WITH ABUNDANT SUNSHINE. THERE IS LITTLE ADDITIONAL DETAILED INFORMATION TO ADD TO THIS OVERVIEW/FORECAST...BUT LETS TRY TO FILL IN ANY REMAINING GAPS. IN THE WAKE OF THE PASSING OF A PRIMARY COLD FRONT AND AN ENSUING SHORTWAVE RIDGE DURING THE DAY FRIDAY...A SECONDARY COLD FRONT WILL DROP ACROSS THE LOWER GREAT LAKES FRIDAY NIGHT. A DRY AIRMASS ABV 5K FEET IS STILL BEING ADVERTISED BY THE GUIDANCE PACKAGES TO ACCOMPANY THIS EVENT...SO WILL KEEP A DRY FORECAST INTACT WITH ONLY A BIT OF LOW LEVEL CLOUD COVER. ON SATURDAY...A LARGE CANADIAN HIGH WILL WORK ITS WAY ACROSS THE UPPER GREAT LAKES...WHILE HELPING TO CIRCULATE COOLER AND NOTICEABLY DRIER AIR ACROSS OUR FORECAST AREA. AFTERNOON HIGHS WILL BE IN THE 70S REGIONWIDE...BUT MORE IMPORTANTLY...DEW POINTS WILL BE SOME 10 DEG F LOWER THAN THE PREVIOUS DAY WITH READINGS IN THE LOWER 50S. THIS SHOULD MAKE FOR A SALUBRIOUS DAY WITH AMPLE SUNSHINE TO GO ALONG WITH THE COMFORTABLE CONDITIONS. SATURDAY NIGHT WILL BE SOMEWHAT CHILLY AS THE SFC HIGH WILL DRIFT CLOSE BY...RESULTING IN CLEAR SKIES AND LIGHT WINDS. OVERNIGHT LOWS WILL RANGE FROM THE MID-UPPER 40S IN THE VALLEYS OF THE SRN TIER AND EAST OF THE BLACK RIVER VALLEY...TO THE MID 50S ALONG THE LAKE SHORES. A SCINTILLATING DAY CAN THEN BE EXPECTED ON SUNDAY WITH THE CENTER OF THE SFC HIGH DRIFTING BY TO OUR SOUTH. ONCE AGAIN...SUN FILLED SKIES AND H85 TEMPS UNDER 10 C WILL RESULT IN A NICE DAY FOR OUTDOOR ACTIVITIES. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE MEDIUM RANGE ENSEMBLES CONTINUE TO KEEP A DEEP LONGWAVE TROUGH OVER THE EASTERN HALF OF NORTH AMERICA DURING THIS PERIOD. THIS WILL FAVOR COOLER THAN AVERAGE TEMPERATURES...ALTHOUGH WE SHOULD EXPERIENCE ONE DAY OF NEAR NORMAL READINGS AHEAD OF A REINFORCING COLD FRONT. OUTSIDE OF RAIN FALL WITH THIS FRONTAL PASSAGE...DRY WEATHER WILL PREVAIL. A VIGOROUS SHORTWAVE DIVING SOUTH ACROSS WESTERN ONTARIO WILL PUSH A COLD FRONT ACROSS THE UPPER GREAT LAKES ON MONDAY. SEASONABLY WARM AIR WILL SURGE NORTHWARDS AHEAD OF THIS FRONT...AND THIS IN COMBINATION WITH THE RETURN FLOW AROUND AN EXITING SFC HIGH WILL HELP TO BOOST OUR TEMPERATURES TO NEAR 80F IN MANY AREAS. WILL KEEP RAIN FREE WEATHER IN PLACE FOR THE DAYLIGHT HOURS...BUT AS WE PUSH THROUGH MONDAY NIGHT...THE FRONT IS EXPECTED TO MAKE ITS WAY ACROSS MUCH OF OUR FORECAST AREA. THERE DOES NOT APPEAR TO BE MUCH MOISTURE ASSOCIATED WITH THIS FRONT...SO WILL ONLY USE LOW CHC POPS AT THIS POINT...INTRODUCING SUCH FOR MONDAY NIGHT AND EARLY TUESDAY. AS THE ROBUST SHORTWAVE SWINGS THROUGH THE BASE OF THE TROUGH OVER LAKE ONTARIO ON TUESDAY...THE NEXT EXPANSIVE SFC HIGH WILL SPRAWL SOUTHWARDS ACROSS ALL OF THE GREAT LAKES REGION. THIS WILL OFFER CLEARING SKIES FOR OUR REGION WITH ANY LEFTOVER SHOWER ACTIVITY ENDING EARLY. H85 TEMPS ARE FORECAST DROP TO ABOUT 8C BY THE AFTERNOON...SO IT WILL BE NOTICEABLY COOLER THAN MONDAY WITH READINGS ONLY REACHING 70 TO 75 FOR MOST AREAS. THE LARGE SFC HIGH WILL DRIFT ACROSS OUR FORECAST AREA WEDNESDAY AND THURSDAY WHILE H85 TEMPS WILL REMAIN AT OR BELOW 10C. THIS WILL KEEP FAIR DRY WEATHER IN PLACE WITH DAYTIME HIGHS GENERALLY IN THE LOWER 70S WHILE OVERNIGHT LOWS TUES AND WED NIGHTS WILL RANGE FROM THE MID 50S NEAR THE LAKES TO THE MID 40S IN THE COOLEST SRN TIER VALLEYS AND EAST OF THE BLACK RIVER VALLEY. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS EVENING. THE MAJORITY OF THE ACTIVITY IS EXPECTED TO THE SOUTH AND EAST OF THE TAF SITES WITH BROKEN VFR CLOUD CONDITIONS. THE EXCEPTION WILL BE AT KJHW AND KROC WHERE THUNDERSTORMS MAY DIRECTLY IMPACT THE TERMINALS THROUGH 03Z...WITH POTENTIAL MVFR/IFR CONDITIONS. MORE ORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK INTO THE REGION FROM THE GREAT LAKES OVERNIGHT WITH BETTER CHANCES FOR MVFR CEILINGS AND VISIBILITIES. THOUGH IFR CONDITIONS ARE POSSIBLE...CONFIDENCE IN THIS IS LOW AT THIS POINT. OUTLOOK... FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN CENTRAL NY WITH ASSOCIATED BRIEF MVFR/IFR. SATURDAY AND SUNDAY...VFR. MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. TUESDAY...VFR. && .MARINE... THE PASSAGE OF A WEAK FRONTAL ZONE WILL SHIFT WINDS TO THE NORTHWEST OR EVEN NORTH TONIGHT AND BRING WAVES UP TO AROUND 2 FEET ON THE SOUTH SHORE OF BOTH LAKES. WINDS WILL DIMINISH AS HIGH PRESSURE BUILDS IN THROUGH THE WEEKEND. AS IS TYPICAL OF MID SUMMER...WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEKEND WITH A RELATIVELY WEAK PRESSURE GRADIENT IN PLACE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...TMA/WCH SHORT TERM...RSH LONG TERM...RSH AVIATION...TMA MARINE...HITCHCOCK/WCH
Hazardous weather outlook, Aug 8, 5:07 AM EDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 507 AM EDT THU AUG 8 2013 NYZ001>003-007-010-011-019-085-090915- NIAGARA-ORLEANS-MONROE-JEFFERSON-NORTHERN ERIE-GENESEE-CHAUTAUQUA- SOUTHERN ERIE- 507 AM EDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>006-008-012>014-020-021-090915- WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO- CATTARAUGUS-ALLEGANY- 507 AM EDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS DEVELOPING ALONG A SLOW MOVING COLD FRONT MAY PRODUCE HEAVY AT TIMES THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 507 AM EDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 8, 11:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1139 PM EDT THU AUG 8 2013 NYZ001-002-010-011-090430- ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY- 1139 PM EDT THU AUG 8 2013 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE FROM THE BUFFALO NORTHTOWNS THROUGH PENDLETON...MOVING EAST AT AROUND 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE AN INCH AND A HALF OF RAIN IN LESS THAN AN HOUR...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4336 7848 4306 7816 4286 7886 4310 7900 TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:32 AM EDT | Special Weather Statement | BUF | Genesee | 58 min |
| Aug 9, 12:36 AM EDT | Special Weather Statement | BUF | Livingston | 54 min |
| Aug 9, 6:30 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans | 60 min |
| Aug 9, 7:37 AM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 2 more | 53 min |
Nearby
Special Weather Statements in New York, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.